Log in
Crohn's and Colitis Support
2,081 members588 posts

Constant flaring

Hey

I have had colitis for around 8 years but only got a firm diagnosis last June. I take asacol twice a day but since last June I have had 3 courses of steroids (8 weeks each time). I have just finished my most recent course and already my symptoms have returned. Does anyone else experience this and how was it treated? The first two courses of steroids made me feel fantastic but this time they weren't the miracle pills they'd been before. I'm going on holiday in 5 weeks and so worried that I'm gonna be flaring :(

9 Replies
oldestnewest

Hi, has your gastro suggested azathioprine or mercaptopurine? these immunosuppressants are the 1st line meds used when regular medication is no longer effective, or effective enough. Unfortunately they do take 12 weeks to get to a therapeutic level but its definately something you should raise with your gastro if they haven't suggested it.

May I ask what dose of steroids have you been on - you may need a higher and longer course and what dose of asacol are you taking?

Reply

No asacol is the only medication discussed. I'm only on 800mg twice a day; this was increased recently to 1600mg twice a day but it made my symptoms worse.

I have been on 40mg of prednisolone each time.

Reply

Try talking to your Gastro about azathioprine. It certainly sounds as asacol is not the best medication for you to be on if increse in dose makes you worse

Reply

Was at the consultant today and I will be going on azathioprine next week, can't go on it just now as I'm on antibiotics for an infection. I'm willing to try anything right now but I've been told not to try and get pregnant while on it. We had planned on starting a family at the end of the year as I'm now 30 and also have endometriosis so the odds are already against me :(

Reply

Bless you. I was told I couldnt have children, but at 30 I fell pregnant with my daughter - I was on azathiorine then. As soon as I did the test (at 6 weeks pregnant) I stopped the azathioprine. Only reason I took test was my friends kept telling me I could be regnant as boobs were sooooo painful. My partner and I were trying to have another but at 41 I was tested and told its a def no go. Im so lucky to have my daughter

dont give up hope - keep trying, and being on azathioprine doesn't mean you shouldnt. Drs being cautious as there is a small risk. My daughter is a healthy 13 yr old who towers over me lol.

Good luck xxx

Reply

Hi,

I found tablet/ intravenous steroids to be useless, they made me feel really bad and it always came back. The only thing to work for me are foam enemas which you take for about 4 weeks, they are very expensive but do work so see if you can persuade your doctor to spend the money.

Reply

I agree with Willow24 worth discussing Azathioprine. I struggled to control flairs with mesalazine tablets 4800mg daily and enemas along side. Every time I lowered the enemas I would have symtopms return. Started Azathioprine in May last year and haven’t looked back. Do take time to take effect but have been great for me. The side effects sound scary but other than having to get flu and pneumonia jabs this winter and being very careful with sunscreen I have been really well. Hope you fine something to help you soon. T 🤞

1 like
Reply

I have been lucky managed to control my colitis by diet, have to watch what I eat. Had allergy testing done through a food therapist, found gluten was causing some of my problems. Not able to have any sort of tablets which have corn syrup or corn starch in as a filler. Best of luck hope you feel better soon.

Reply

The first thing you have to do is keep your doctor up to date with all the new changes happening in your body, write a a log/ colitis diary to keep track of it all. Second discuss the medication that you’re taking with your doctor and get some tests done, you might need to be on new medication.

Good luck ! I know how much flare ups suck, but you’re definitely stronger than them 💪

Reply

You may also like...